Texas, 2014

Tornado in Texas, April 13, 2014

April 13, 2014 · NWS HGX · 1 event in 1 county or zone

An afternoon EF1 tornado struck the town of Lovelady in Houston County.

Where it happened

Every event with a place to put it. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
1
Property damage
$120,000
Crop damage
None recorded
Events
1

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS HGX wrote it up.

An afternoon EF1 tornado struck the town of Lovelady in Houston County.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Houston/Galveston, TX wrote its last area forecast discussion before the first event at Apr 13, 2:47 PM CST, 58 minutes earlier.

Area forecast discussion, Apr 13, 2:47 PM CST, 58 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE HOUSTON/GALVESTON TX
347 PM CDT SUN APR 13 2014

.DISCUSSION...
LATEST RADAR COMPOSITES SHOW SOME ISOLATED TO SCATTERED MAINLY
LIGHT SHOWERS OVER WESTERN AND NORTHERN PORTIONS OF THE
AREA...WITH A FEW HEAVIER THUNDERSTORMS OVER FAR NORTHERN
COUNTIES. HOUSTON COUNTY AT THIS TIME HAS A THUNDERSTORM
OCCURRING. MOST OF THE ACTIVITY IS RELATIVELY SHALLOW...BENEATH
THE CAP. THE BETTER FORCING IS NORTH OF THE FORECAST AREA AND THIS
SHOULD REMAIN THE CASE TONIGHT WITH SCATTERED SHOWERS AND A FEW
THUNDERSTORMS OVER THOSE NORTHERN COUNTIES...BUT WITH JUST A FEW
LIGHT SHOWERS MOST PLACES.

ON MONDAY...COLD FRONT PROGGED TO MOVE FROM NORTH TO SOUTH ACROSS
THE AREA. WITH ABUNDANT MOISTURE AND AN EROSION OF THE
CAP...EXPECT A BAND OF SHOWERS AND THUNDERSTORMS TO GIVE RAIN TO
MOST LOCATIONS. MODELS IN GOOD AGREEMENT IN TIMING OF THE
FRONT...WITH BOTH NAM AND GFS SHOWING FRONT REACHING
CALDWELL...BRYAN AND CROCKETT AROUND 7 OR 8 AM...AND REACHING THE
COAST AROUND 1 OR 2 PM. AFTER THE FRONT PASSES...LOOKING FOR WINDY
CONDITIONS AS A MUCH COOLER AND LESS HUMID AIR MASS ENTERS THE
AREA ON A GUSTY NORTH WIND. A WIND ADVISORY MAY BE REQUIRED FOR AT
LEAST PART OF THE AREA...WITH WINDS OF 20 TO 30 MPH AND A FEW
HIGHER GUSTS A GOOD BET...ESPECIALLY FOR AREAS LIKE GALVESTON
WHICH ARE LOCATED DOWNSTREAM OF THE BAY WHERE WIND GUSTS TO 40 MPH
WILL BE POSSIBLE MONDAY AFTERNOON AND NIGHT.

AFTER COLD MORNINGS ON TUESDAY AND WEDNESDAY...WITH MANY
LOCATIONS IN THE 30S AND LOWER 40S...SHOULD SEE A GRADUAL WARM UP
AND MORE HUMIDITY AS WINDS BECOME ONSHORE AGAIN WEDNESDAY. GFS AND
CANADIAN MODELS ACTUALLY BRING ANOTHER COLD FRONT THROUGH ON
FRIDAY WITH ECMWF KEEPING COOLER AIR FARTHER NORTH. WILL KEEP LOW
CHANCE POPS FOR LATE WEEK INTO THE WEEKEND GIVEN THE UNCERTAINTY
INVOLVED AND THE POTENTIAL FOR SOMEWHAT UNSETTLED WEATHER WITH
THESE FRONTAL SYSTEMS. 46

&&

.MARINE...
GALE WARNING AND LOW WATER ADVISORY NOW IN EFFECT FOR MONDAY AFTER THIS
STRONG COLD FRONT PASSES. WINDS 25 TO 35 KNOTS WITH GUSTS NEAR 40 KNOTS
OVER THE GULF WATERS. TIDE LEVELS 1 TO 2 FEET BELOW NORMAL.

IN THE MEANTIME HAZE AND PATCHY FOG WILL PREVAIL WITH THE MOIST ONSHORE
FLOW AROUND 15 KNOTS PEAKING A FEW KNOTS HIGHER TONIGHT. THIS SHOULD SET
THE STAGE FOR SHOWERS TO STREAM IN TONIGHT AND TOMORROW MORNING BEFORE
THE FRONT THEN WITH ALL OF THE BROAD SCALE LIFT/EROSION OF CAP AND ABUNDANT
MOISTURE SHOWERS BECOME THUNDERSTORMS ALONG THE FRONT AS IT MOVES OFF THE
COAST BETWEEN 18-21Z WITH LINGERING ELEVATED STORMS ENDING BY 00ZISH.

HIGH PRESSURE OVER TX MOVES EAST ON TUESDAY WHICH SHOULD LEAD TO A DROP IN
WINDSPEEDS FROM GALE DOWN TO 15 TO 20KTS AND TURNING WINDS MORE EAST AND
SOUTHEAST WEDNESDAY.

45
&&

.FIRE...
STRONG NORTH WINDS IN THE WAKE OF THE FRONT WILL BE OFFSET BY RAINFALL AND
FALLING TEMPERATURES SO DON'T EXPECT ANY FIRE WEATHER ISSUES MONDAY BUT MAY
BE A DIFFERENT STORY FOR TUESDAY. GREEN UP HAS OCCURRED ACROSS THE AREA AND
RAINS WILL WET THE FUELS BUT THE STRONG NORTH WINDS WILL DRY OUT THE FUELS
EARLY TUESDAY MORNING AND CONTINUE TO DO SO WITH AFTERNOON RH VALUES DROPPING
IN THE LOWER TO MID 20S FOR MOST AREAS. MAY NEED A FIRE WEATHER WATCH ON MONDAY
FOR TUESDAY BUT GIVEN THE MOIST FUELS IT WILL BE A CLOSE CALL.
45
&&

.PRELIMINARY POINT TEMPS/POPS...
COLLEGE STATION (CLL)      62  66  35  63  38 /  40  60  10   0   0
HOUSTON (IAH)              71  73  41  65  40 /  30  60  10   0   0
GALVESTON (GLS)            69  70  47  64  51 /  20  60  20   0   0

&&

.HGX WATCHES/WARNINGS/ADVISORIES...
TX...NONE.
GM...GALE WARNING FROM 2 PM MONDAY TO 7 AM CDT TUESDAY FOR THE
     FOLLOWING ZONES: GALVESTON BAY...MATAGORDA BAY...WATERS
     FROM FREEPORT TO THE MATAGORDA SHIP CHANNEL 20 NM TO 60
     NM...WATERS FROM FREEPORT TO THE MATAGORDA SHIP CHANNEL OUT
     20 NM...WATERS FROM HIGH ISLAND TO FREEPORT 20 TO 60 NM...
     WATERS FROM HIGH ISLAND TO FREEPORT OUT 20 NM.

     SMALL CRAFT SHOULD EXERCISE CAUTION THROUGH LATE TONIGHT FOR THE
     FOLLOWING ZONES: WATERS FROM FREEPORT TO THE MATAGORDA SHIP
     CHANNEL 20 NM TO 60 NM...WATERS FROM FREEPORT TO THE
     MATAGORDA SHIP CHANNEL OUT 20 NM...WATERS FROM HIGH ISLAND
     TO FREEPORT 20 TO 60 NM...WATERS FROM HIGH ISLAND TO
     FREEPORT OUT 20 NM.

&&
Hazardous weather outlook, Apr 13, 3:34 AM CST, 12 hours 11 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE HOUSTON/GALVESTON TX
434 AM CDT SUN APR 13 2014

TXZ163-164-176>179-195>200-210>214-226-227-235>238-140945-
AUSTIN-BRAZORIA-BRAZOS-BURLESON-CHAMBERS-COLORADO-FORT BEND-
GALVESTON-GRIMES-HARRIS-HOUSTON-JACKSON-LIBERTY-MADISON-MATAGORDA-
MONTGOMERY-POLK-SAN JACINTO-TRINITY-WALKER-WALLER-WASHINGTON-
WHARTON-
434 AM CDT SUN APR 13 2014

THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF SOUTHEAST TEXAS.

.DAY ONE...TODAY AND TONIGHT

THERE IS A SLIGHT RISK OR 15 PERCENT PROBABILITY OF SEVERE STORMS
PRODUCING HAIL AND DAMAGING WINDS MAINLY NORTH OF A CALDWELL TO
WILLIS TO LIVINGSTON LINE. AN UPPER LEVEL DISTURBANCE WILL PUSH
INTO NORTH TEXAS AND STORMS MAY DEVELOP ALONG THE INTERSTATE 35
COORIDOR. THESE STORMS COULD PUSH INTO THE AREA DURING THE LATE
AFTERNOON AND EVENING HOURS FROM 4PM TO 9PM. THIS FORECAST LARGELY
HINGES ON A LAYER OF WARM AIR OR CAP ABOUT 6000 FEET ABOVE THE
GROUND COOLING SO THAT THUNDERSTORMS CAN FORM. IT IS STILL
POSSIBLE FOR THIS CAP TO INHIBIT THUNDERSTORM ACTIVITY DURING THIS
TIME.

.DAYS TWO THROUGH SEVEN...MONDAY THROUGH SATURDAY

ANOTHER UPPER LEVEL DISTURBANCE ALONG WITH A STRONG COLD FRONT
WILL PUSH INTO SE TEXAS MONDAY MORNING. LIFT FROM THE DISTURBANCE
AND FRONT IS FORECAST TO ERODE THE CAP OF WARM AIR ALOFT. IT IS
POSSIBLE THAT A LINE OF STORMS COULD FORM ALONG THE FRONT. THESE
STORMS COULD BE STRONG TO SEVERE WITH HAIL AND DAMAGING WINDS.
BRIEF HEAVY RAINFALL MAY ALSO BE POSSIBLE. STORMS WILL PUSH INTO
THE AREA FROM NORTH TO SOUTH REACHING THE COAST DURING THE EARLY
AFTERNOON. MUCH COLDER AIR IS EXPECTED BEHIND THE FRONT AND
TEMPERATURES MAY FALL DURING THE DAY. A WIND ADVISORY MAY ALSO BE
NEEDED LATE MONDAY AS THERE SHOULD BE STRONG NORTHERLY WINDS
BEHIND THE FRONT.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION MAY BE NEEDED THIS AFTERNOON/EVENING AND AGAIN
ON MONDAY.

GMZ330-335-350-355-370-375-140945-
GALVESTON BAY-MATAGORDA BAY-
WATERS FROM FREEPORT TO THE MATAGORDA SHIP CHANNEL 20 NM TO 60 NM-
WATERS FROM FREEPORT TO THE MATAGORDA SHIP CHANNEL OUT 20 NM-
WATERS FROM HIGH ISLAND TO FREEPORT 20 TO 60 NM-
WATERS FROM HIGH ISLAND TO FREEPORT OUT 20 NM-
434 AM CDT SUN APR 13 2014

THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF SOUTHEAST TEXAS.

.DAY ONE...TODAY AND TONIGHT

HAZARDOUS WEATHER IS NOT EXPECTED AT THIS TIME.

.DAYS TWO THROUGH SEVEN...MONDAY THROUGH SATURDAY

A COLD FRONT WILL PUSH OFF THE COAST LATE MONDAY AFTERNOON. WINDS
WILL SHIFT TO THE NORTH AND INCREASE. SMALL CRAFT ADVISORIES WILL
BE REQUIRED. A GALE WATCH MAY BE NEEDED FOR THE OFFSHORE WATERS AS
THERE MAY BE FREQUENT GUSTS ABOVE GALE FORCE. THIS WILL CREATE
VERY ROUGH SEAS IN OFFSHORE AREAS MONDAY NIGHT INTO TUESDAY. TIDE
LEVELS WILL ALSO DECREASE IN THE BAYS WITH THE NORTHERLY WINDS.
LOW WATER ADVISORIES MAY BE NEEDED AS WELL.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION IS NOT EXPECTED AT THIS TIME.

The radar

The Houston radar (KHGX), 187 km away, was scanning. The volume nearest the first event began at 21:45 UTC.

Open the radar archive at this moment

Event by event

1 tornado. Local standard time, as filed.

Tornado, Houston

When
April 13, 3:45 PM CST to 3:47 PM CST
Where
Houston County, 1.1 mi WSW of Lovelady to 1.15 mi WNW of Lovelady
Rating
EF1
Path length
0.79 mi
Path width
20 yd
Injuries
1 direct, 0 indirect
Property damage
$120,000
Reported by
Law Enforcement
Coordinates
31.125, -95.448

A tornado touched down in Lovelady near a mobile home area then tracked for just under a mile before lifting near Lovelady High School. The worst damage occurred to mobile homes near the start of the track. Two large trees were uprooted and fell onto one mobile home which sustained severe damage to the central part of the structure. This mobile home was moved off its foundation but remained upright. The resident was at home but suffered only minor injuries as she was not in the part of the home that was most severely damaged. Another single wide trailer adjacent to the first damaged mobile home was rolled off its foundation. A third trailer about 50 yards toward the north northeast had its roof peeled off. This damage was rated EF1. Minor damaged occurred at Lovelady High School where some ceiling panels were lifted off near an the entrance area and numerous large limbs were stripped off trees. This damage was rated EF0.

What these are

Tornado
A violently rotating column of air in contact with the ground and extending from a thunderstorm, filed with its path, width and Fujita or Enhanced Fujita rating from the damage survey.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in Texas in 2014Every state in 2014This day in weather historyThe tornado archive for Texas, 2014Warnings in Texas, April 2014

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 500766.